What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 12:07 PM CST, 13 minutes earlier.
Area forecast discussion, Aug 2, 12:07 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
207 PM EDT Wed Aug 2 2023
.SHORT TERM...(This evening through Thursday)
Issued at 206 PM EDT WED AUG 2 2023
This morning, a band of convection swept through the Upper
Peninsula, with a narrow band of MRMS-derived 1+ inch rainfall
backed up by a few ground observations. While traditional wisdom
would indicate that rainfall early in the day would impede future
precipitation chances, the sun is shining in the wake of the
precipitation with little to no smoke blockage. This will allow for
destabilization of the atmosphere this afternoon in a northwesterly
flow pattern, which is a particularly sensitive regime for severe
weather climatology for Upper Michigan. 12Z HREF mean SBCAPE shows
broad areas of 1,250-2,000 J/kg expected, with ensemble max SBCAPE
showing the potential for that value to grow to upwards of 3,500 by
00Z. Paintball plots highlight the central to eastern UP as having
the highest probabilities of thunderstorm development with more
isolated chances in the western third. SPC Mesoanalysis is showing
broadly around 35 kt of bulk effective shear across the UP except
over the Keweenaw. With weak synoptic-level forcing, the expected
storm mode favors isolated strong to severe cells with a supercell
not out of the question, though northwesterly surface flow is
typically not conducive for tornado development.
Currently, thunderstorms have been observed initiating in and around
Dickinson County. MRMS MESH has so far shown hail sizes up to but
not exceeding 3/4 inch. SPC Mesoanalysis shows the storms being in a
region of 2500 J/kg of SBCAPE and 35 kt of effective bulk shear.
Supercell Composite is between 2 and 4, showing the marginal
supercell environment, but the SHIP is below 1, leading to
decreased confidence in large hail potential. Despite this,
frequent lightning has been observed with storms in south-central
Upper Michigan. Other areas to watch will be between the storms in
the south-central UP and Marquette as an agitated cu field is
showing signs of beginnings of vertical development.
Tonight, rain chances decrease sharply by 00Z as diurnal
stabilization occurs. Winds are generally expected to decrease
before becoming southerly to southwesterly ahead of a cold front
dropping in tomorrow. The WRF FV3 does show a round of early morning
convection, but that solution is low-confidence as virtually no
other model output brings in rain prior to 11Z. If the winds
decrease sufficiently, areas that get precipitation today could see
some patchy fog overnight, but confidence is low in fog formation as
winds may be too high.
.LONG TERM...(Thursday through Tuesday)
Issued at 443 AM EDT WED AUG 2 2023
Chances are increasing for a wetter and cloudier than normal
upcoming week of weather. Cloudiness and precipitation chances
implies cool days and warm nights with temperatures averaging near-
normal to perhaps slightly warmer than normal. While confidence
remains low, there's still a chance for strong to severe t-storms on
Thursday biased toward locations near Lake MI. More widespread rain
chances return by Sunday evening and persist through Monday night.
On the other hand, dry and generally pleasant weather is most likely
for Friday, Saturday, Tuesday and Wednesday.
Starting with tonight, a surface trough will be draped across the UP
between a low pressure near James Bay and a thermal low over KS.
Synoptic scale ascent increases within this trough axis after
midnight as a shortwave trough ripples through upper level flow
sending a diffuse frontal boundary across the area. HREF guidance
shows a ~30% chance for morning convection associated with this wave
and CAPE/shear values suggest a threat for strong thunderstorms.
Given time of day, any activity that develops should be elevated
suggesting hail will be the dominant hazard.
Another shortwave trough approaches the area Thursday afternoon and
lingering moisture may be sufficient for afternoon redevelopment,
perhaps as early as 1-2 PM. Northwesterly surface winds imply that
low level convergence will be maximized near Lake MI. A secondary
Lake Superior lake breeze adds additional low level convergence
extending southeast into Delta County. In the aforementioned
locations, HREF means show MUCAPE values ~1500 J/kg with bulk shear
values ~40 kts at 18z Thursday. These parameters are adequate for
supercell structures, especially considering rightward looping
hodographs through the lowest 6km southwest of the Lake Superior
lake breeze. This favorable environment diminishes quickly during
the afternoon hours and southerly to southeasterly storm motions at
25-30 kts suggests storms that develop will track outside our area
fairly quickly. Except for the far southern tip of Menominee County
our CWA should be in the clear by 00z Friday, suggesting slightly
earlier than normal start/end times.
Tranquil high pressure builds across the UP Thursday night with
pressure rises on the order of 1-2 mb per 3 hours suggesting the
boundary layer could stay fairly warm/well-mixed despite mostly
clear skies. Friday looks like a very nice and sunny day with a
light north breeze then the surface ridge settles overhead Friday
night likely allowing for more efficient radiational cooling and
patchy fog potential.
By Saturday morning, attention shifts to ingredients coming together
for an unseasonably deep low pressure tracking toward the Great
Lakes region. 00z EPS members show three sub-1010 mb lows across
northern Manitoba, South Dakota, and southeast KS that phase
together by Monday morning. Ultimately, impacts associated with this
storm system depend on low track, which 00z GEFS/GEPS/EPS output
shows clustered over the relatively warm waters of Lake
Michigan/Huron. Recent analyses indicate lake average temperatures
around 15C for Lake Superior and 21-22C for Lakes Huron and Michigan
indicating 6-7C of baroclinicity between the two basins. All that is
to say current model guidance keeps our CWA on the cool/damp/cloudy
side of the low pressure suggesting a beneficial soaking rain
instead of thunderstorm potential. A sub-1000 mb surface low
indicates potential for blustery conditions, but soundings suggest
CAA won't be sufficient for lake-induced instability and EFI
guidance highlights winds south of the low pressure center. While
details are unclear, precip should end on Monday with drier
conditions for next Tuesday/Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM EDT WED AUG 2 2023
Besides a brief low BKN deck over SAW at the time of TAF issuance,
VFR conditions are most likely to persist at all TAF sites through
the period. The cumulus field at SAW may consolidate into isolated
to scattered TS, but confidence is low enough that only a few hours
of VCTS are carried into this TAF period. Chances of precip drop off
after 00Z tonight. Overnight, there is a slight chance of rain but
it is a low enough chance to leave out of the TAFs for this
issuance. Additionally, fog is not out of the question, but that
will depend on afternoon rain moistening the ground near the TAF
sites and winds being slightly lower than expected, therefore,
left FG out of the TAF at this time. Expect winds to decrease
somewhat overnight but pick up again tomorrow and become more
northwesterly compared to the westerly to southwesterly winds
expected today and tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 443 AM EDT WED AUG 2 2023
South to southwesterly winds are currently gusting to around 20 kt
at higher platforms. Thunderstorms are possible at times through
tonight and patchy dense fog is possible in the wake of any
thunderstorm activity. Winds back northerly behind a cold front
Thursday then northeasterly for Friday when gusts approach 20 kt
across the western lake. Winds should be fairly light Saturday into
early Sunday as high pressure settles across the lake. There is
potential for stronger winds late Sunday into Tuesday as an
unseasonably strong low pressure system develops across the Upper
Midwest/Great Lakes region. However, considerable uncertainty in the
track and timing of this potential storm remains at this time.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...GS
LONG TERM...EK
AVIATION...GS
MARINE...EK
Hazardous weather outlook, Aug 2, 3:46 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
546 AM EDT Wed Aug 2 2023
MIZ001>007-009>013-084-085-031000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
546 AM EDT Wed Aug 2 2023 /446 AM CDT Wed Aug 2 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today and tonight. Some could become
strong to severe this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will also be possible in Upper Michigan again
Thursday with additional daily chances from Sunday through
Tuesday. Some strong storms will be possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-031000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
546 AM EDT Wed Aug 2 2023 /446 AM CDT Wed Aug 2 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms will be possible today and tonight. Some could
become strong to severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will also be possible Thursday across the eastern
portions of the lake. Some storms could become strong at times on
Thursday. Further out, there will be additional thunderstorm
chances on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
546 AM EDT Wed Aug 2 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today and tonight. Some could become
strong to severe at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will also be possible again Thursday with
additional daily chances from Sunday through Tuesday. Some strong
storms will be possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ014-031000-
Southern Schoolcraft-
546 AM EDT Wed Aug 2 2023
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today and tonight. Some could become
strong to severe this afternoon and evening.
There is a Moderate Swim Risk for Southern Schoolcraft today for
breaking waves and strong currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will also be possible in Upper Michigan again
Thursday with additional daily chances from Sunday through
Tuesday. Some strong storms will be possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TDUD
In the hours before
Local storm report, Aug 2, 8:07 AM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1007 AM EDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM Rain 3 SSW Pelkie 46.78N 88.66W
08/02/2023 M1.03 inch Baraga MI Mesonet
RAWS Mesonet station PIEM4 3 SSW Pelkie.
0800 AM Rain 2 SE Herman 46.65N 88.33W
08/02/2023 M1.15 inch Baraga MI CO-OP Observer
CO-OP Observer station HERM4 2.0 SE Herman.
&&
JSSSpecial weather statement, Aug 2, 11:20 AM CST, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
1220 PM CDT Wed Aug 2 2023
MIZ011-012-021800-
Menominee MI-Dickinson MI-
1220 PM CDT Wed Aug 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
NORTHERN MENOMINEE COUNTIES THROUGH 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norway, or 15 miles east of Iron Mountain, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norway, Powers, Hermansville, Wilson, Spalding, Nadeau, Waucedah,
Faithorn, Carney, Loretto, Vulcan, and Cunard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4583 8791 4594 8770 4569 8735 4553 8766
TIME...MOT...LOC 1719Z 322DEG 15KT 4583 8775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TAPSpecial weather statement, Aug 2, 12:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
102 PM CDT Wed Aug 2 2023
MIZ012-021845-
Menominee MI-
102 PM CDT Wed Aug 2 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MENOMINEE COUNTY THROUGH
145 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermansville, or 23 miles east of Iron Mountain, moving southeast at
15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Powers, Hermansville, Bagley, Wilson, Spalding, Nadeau, Gourley,
Carney, and Cunard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4542 8752 4571 8776 4572 8773 4572 8770
4574 8770 4582 8755 4566 8732 4555 8732
4556 8726 4559 8723 4558 8721
TIME...MOT...LOC 1802Z 322DEG 15KT 4571 8760
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TAPSpecial weather statement, Aug 2, 12:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
212 PM EDT Wed Aug 2 2023
MIZ007-021830-
Luce MI-
212 PM EDT Wed Aug 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LUCE COUNTY THROUGH
230 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Muskallonge State Park, or 15 miles north of
Newberry, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Betsy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4648 8557 4666 8554 4668 8524 4649 8523
4642 8524
TIME...MOT...LOC 1812Z 275DEG 20KT 4657 8545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TAP